Most people know that methadone is used not only as treatment for opiate addiction but also as a pain reliever. When a person begins use of methadone for pain, they are carefully monitored as the dose is adjusted to the right level, sometimes in a hospital or hospice setting. It is quite dangerous to give a person too-high a dose and ineffective in handling pain if they are given too little. When a person abuses methadone, however, they have no such protection. They are on their own to try to work out how much of the drug to abuse so that it won’t kill them.
Methadone can come as a small pill that is intended to be swallowed or dissolved, or as a liquid to be drunk, diluted or injected. Methadone is not expected to cause the same initial euphoric rush as heroin and other drugs, but the person who is abusing methadone is probably still going to feel high when they first start abusing it. As they develop a tolerance, if they don’t increase their dosage, they will probably just feel numb and drugged without the high.
Because of this lack of euphoria, a person new to abusing methadone may take more and more of it in an attempt to achieve the rush. They may manage to overdose by doing so, which can result in death.
Methadone is a very long-lasting medication which is why it is used for the relief of severe pain. By taking doses too close together, either in this attempt to get high or because of an unfamiliarity with the drug, it is easy to overdose. In fact, thousands of people suffer these accidental deaths each year.
Side Effects Are a Guide to Detecting Abuse
One way methadone abuse can be detected is by looking for the side effects methadone can cause. Many of these symptoms are common to many opiates and so could be a sign of the abuse of any one of several drugs, such as heroin, OxyContin, hydrocodone, morphine or others as well as methadone.
Opiates often cause drowsiness, weakness, nausea, vomiting and constipation. The opiate user often has trouble sleeping so goes onto an unusual sleep schedule. The user may also have a headache, dry mouth, itchiness and lack of appetite. They may sweat, flush and gain weight. Their moods may swing through unusual patterns.
They may complain about skin rashes, water retention or difficulty urinating.
The person who does not tolerate this drug well or who takes too much will suffer dangerously slow breathing and an irregular heartbeat. He may have difficulty breathing and feel dizzy or faint, and manifest confusion. He or she may not be able to think, walk or talk normally. This person should be rushed to their doctor or ER.
If a woman who is nursing a baby also abuses methadone, these symptoms can be seen in her baby as well.
A person abusing methadone may be unable to safely drive or operate machinery.
The other manifestation of a person using methadone is that when withdrawal symptoms begin to kick in, they will generally become obsessed with getting more of the drug. A person starting withdrawal may manifest yawning, muscle aches, restlessness and dilated pupils. They may sweat and their eyes may tear. They probably will be unable to sleep. If withdrawal proceeds, they may have vomiting, diarrhea and stomach cramps. If a person with these symptoms is insistent on getting some money and leaving the house or office, you may be looking at abuse of methadone or another opiate